Oklahoma, 2003Winter Storm in Oklahoma, December 9, 2003
December 9, 2003 · NWS OUN · 9 events in 9 counties and zones
9 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 9, 3:57 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 9, 3:57 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CST TUE DEC 9 2003
UPR LVL LOW IN EASTERN NEW MEXICO WILL CONT TO PUSH EAST TODAY INTO
EASTERN OK BY THIS EVENING. THIS SYSTEM CONT TO PROVIDE STRONG LIFT
ACROSS THE AREA WITH WIDESPREAD AREA OF ELEVATED PRECIP ACROSS
WESTERN PORTIONS OF FA EARLY THIS MORNING. NOT MUCH OF THIS HAS
REACHED THE GROUND YET. HOWEVER...BEGINNING TO SEE A FEW MESONET
STATIONS INDICATING SOME RAIN IS BEGINNING TO REACH THE GROUND. SFC
LOW OVER SW OK/WESTERN NORTH TEXAS EXPECTED TO TRACK ACROSS OK
TODAY...WITH WARM TEMPS AND DEWPTS IN THE MID TO UPPER 50S AHEAD OF
ASSOCIATED COLD FRONT. STEADY OR FALLING TEMPS IN MOST LOCATIONS ARE
EXPECTED FOR TODAY BEHIND THE FRONT ALONG WITH STRONG NORTHERLY
WINDS. THE FORECAST FOR TODAY BECOMES TRICKY WITH THE TIMING OF THE
CHANGE OVER FROM LIQUID TO FROZEN PRECIP. ALREADY SEEING SNOW IN THE
TEXAS/OK PANHANDLES...SO EXPECT SNOW TO BEGIN WITHIN THE NEXT FEW
HOURS ACROSS NW OK. AS THE COLD SFC AIR FILTERS INTO THE AREA AND
THE UPR LVL LOW MOVES ACROSS THE AREA BRINGING COLD TEMPS ALOFT
PRECIP IS EXPECTED TO BECOME FROZEN...WITH THE BEST CHANCES AND MOST
ACCUMULATION EXPECTED ACROSS NORTHERN OK. WILL ISSUE WINTER STORM
WARNING FOR APPROXIMATELY NORTHERN TWO TIERS OF COUNTIES IN OK FOR
TODAY WITH AN ADVISORY ACROSS ANOTHER TIER OF COUNTIES.
WITH STRONG NORTHERLY WINDS EXPECTED ACROSS THE AREA...WILL ISSUE A
WIND ADVISORY FOR THOSE LOCATIONS ACROSS FA THAT ARE NOT UNDER
WINTER STORM WARNING OR ADVISORY. PARTS OF THIS MAY NEED TO BE
UPGRADED TO A HIGH WIND WARNING...BUT WILL LEAVE FOR LATER SHIFT TO
MAKE DECISION AS CONDITIONS DEVELOP.
IN THE EXTENDED...LOOKS LIKE ANOTHER CHANCE FOR WINTER PRECIP THIS
WEEKEND AS THE NEXT SYSTEM MOVES THROUGH THE AREA. DID NOT MAKE ANY
CHANGES TO EXTENDED FORECAST.
FCSTID = 25
PRELIMINARY NUMBERS...
OKC 52 25 42 21 / 80 30 00 00
HBR 42 23 45 23 / 60 10 00 00
SPS 53 28 49 26 / 30 10 00 00
GAG 30 19 40 18 / 99 00 00 00
PNC 46 23 38 18 / 99 80 00 00
DUA 63 30 45 25 / 70 20 00 00
.OUN...
OK...WINTER STORM WARNING FOR TODAY FOR OKZ004>013.
SNOW ADVISORY FOR TODAY FOR OKZ014>020.
WIND ADVISORY FOR TODAY FOR OKZ021>048...050>052.
TX...WIND ADVISORY FOR TODAY FOR TXZ083>090.
Hazardous weather outlook, Dec 9, 7:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST TUE DEC 9 2003
OKZ004>048-050>052-TXZ083>090-091800-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST OKLAHOMA THIS MORNING AS A
STRONG COLD FRONT MOVES INTO THE AREA. NONE ARE EXPECTED TO BE
SEVERE.
DISCUSSION...
AN UPPER LEVEL STORM SYSTEM OVER THE TEXAS PANHANDLE THIS MORNING
WILL MOVE NORTHEASTWARD ACROSS OKLAHOMA TODAY. AT THE SURFACE A COLD
FRONT MOVING THROUGH CENTRAL OKLAHOMA EARLY THIS MORNING WILL MOVE
THROUGH SOUTHEAST OKLAHOMA THIS MORNING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT THIS MORNING THEN
MOVE RAPIDLY NORTHEASTWARD. A FEW MAY PRODUCE SMALL HAIL. THE
THUNDERSTORM THREAT IS EXPECTED TO END BY MIDDAY AS THE FRONT PUSHES
EAST OF THE AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT
OTHER HAZARDOUS WEATHER...
COLDER AIR WILL MOVE INTO NORTHWEST AND NORTH CENTRAL OKLAHOMA WITH
RAIN CHANGING TO SNOW THIS MORNING IN NORTHWEST OKLAHOMA AND BY THIS
AFTERNOON IN NORTH CENTRAL OKLAHOMA. STRONG NORTH WINDS WILL
ACCOMPANY THE SNOW RESULTING IN BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NONE.
OTHER HAZARDOUS WEATHER...
ANOTHER STORM WILL AFFECT OKLAHOMA AND NORTH TEXAS THIS WEEKEND.
COLD AIR IN PLACE WILL LIKELY CREATE SOME WINTER PRECIPITATION MIX.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
2Winter Storm, Harper
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Harper forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
A winter storm moved across the southern plains causing snow and some sleet to fall across portions of northern Oklahoma. Most of the snowfall accumulations ranged from 1 to 4 inches across the area. The largest amount reported was 4 inches in Buffalo, Cedardale, and Waynoka, with a few locations receiving over 3 inches of snow. A strong cold front moving across the area caused strong north and northwest winds along with the snow. Winds were sustained at 25 to 35 mph with gusts above 40 mph for much of the day into the evening hours. Winds combined with the snowfall caused blowing and drifting snow conditions across northern Oklahoma which created dangerous driving conditions. Numerous accidents were reported.
Winter Storm, Alfalfa
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Winter Storm, Ellis
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Winter Storm, Garfield
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Winter Storm, Grant
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Grant forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Winter Storm, Kay
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Kay forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Winter Storm, Noble
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Noble forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Winter Storm, Woods
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Woods forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Winter Storm, Woodward
- When
- December 9, 7:00 AM CST to 11:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20031 death · 1 event
- Heavy Snow in Kansas, December 9 to 10, 200327 events
- Tornado in Arkansas, December 9, 2003F1 · 1 event
- Winter Storm in Minnesota, December 9 to 10, 200323 events
- Strong Wind in California, December 9 to 10, 2003$19,000 · 51 kt wind · 5 events
- Winter Storm in Kansas, December 9 to 10, 200317 events
- Damaging Winds in Mississippi, December 9, 2003$13,000 · 53 kt wind · 8 events
- Winter Storm in Nebraska, December 9, 200311 events
- Winter Storm in Wisconsin, December 9 to 10, 200311 events
- Winter Storm in Kansas, December 9, 200310 events
- Winter Storm in Wisconsin, December 9 to 10, 20038 events
- Winter Storm in Kansas, December 9, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328807, 5328808, 5328922, 5328923, 5328924, 5328925, 5328926, 5328927, 5328928.